New York, 2018

Flash Flooding in New York, June 28, 2018

June 28, 2018 · NWS OKX · 3 events in 2 counties and zones

Convection developed out ahead of an approaching cold front in a high precipitable water environment (around 2 inches based on the 12Z 6/28 OKX sounding), leading to isolated flash flooding across parts of Queens and Brooklyn. Close to one inch of rain fell in a short period of time over these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Convection developed out ahead of an approaching cold front in a high precipitable water environment (around 2 inches based on the 12Z 6/28 OKX sounding), leading to isolated flash flooding across parts of Queens and Brooklyn. Close to one inch of rain fell in a short period of time over these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 5:20 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 28, 5:20 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
620 PM EDT Thu Jun 28 2018

.SYNOPSIS...
A weak frontal system will pass through this evening. High
pressure will then build in later tonight through Friday night,
then dominate into early next week. A cold front will then
approach from the northwest on Tuesday, settle over or near the
area on Wednesday. High pressure will return on Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar shows bkn line of convection from near Hartford SW to just
west of NYC, in association with passing upper trough and low
level convergence with the approaching frontal zone acting on a
moist/unstable air mass with PW just under 2 inches and MLCAPE
1000-1500 J/kg. Individual cells are capable of producing heavy
rain given high precip efficiency (PW times 1000-500 mb mean
RH) of 1.5 to 1.8 inches and warm cloud layer 10-13 kft deep,
but training so far does not appear to be an issue as cells are
moving along and lines so far have not backbuilt or set up
parallel to the flow aloft. With unidirectional deep layer shear
of 35-40 kt storms will likely produce gusty winds. Low DCAPE
values preclude damaging winds for the most part.

Chances for tstms should diminish from west-east going into the
early nighttime hours as the upper trough passes east, and
rising heights/subsidence in its wake suppress convection
despite low level convergence with the lingering frontal zone.
Skies should then become mostly clear, with lows from the
lower 70s in/just outside NYC, to the lower 60s in the interior
valleys and across parts of eastern Long Island.

A high rip current risk continues at the ocean beaches into this
evening.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday looks to the be the first day of an extended stretch of
90-degree heat, at least for the NYC metro area, NE NJ, western
Long Island, and portions of the interior CT river valley, with
high temps reaching the lower 90s via combo of H8 temps +16 to
+17C and downslope NW flow. The air mass will be relatively dry,
with min afternoon dew points from the mid 50s to lower 60s, so
apparent temperatures will be at or just under ambient
temperatures. Lows Fri night given the still-dry air mass will
be similar to those forecast for tonight.

A high rip current risk continues at the ocean beaches Friday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure dominates our weather through the beginning of the
week. Very warm and humid conditions are expected during this time
period. Temperatures over the weekend and into Monday will be in the
90s with dewpoints in the upper 60s to lower 70s. As a result heat
indices will be in the upper 90s on Saturday and near 105 degrees on
Sunday and Monday.

A cold front then approaches on Tuesday and settles near the region
on Wednesday. With the warm and moist flow in place, showers and
thunderstorms are possible during the afternoon both Tuesday and
Wednesday. High temperatures will generally be in the low 90s on
Tuesday and upper 80s on Wednesday, with heat indices in the lower
90s.

High pressure builds into the region on Thursday. The humid
conditions continue with temperatures in the mid to upper 80s.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
A weak cold front continues to slowly push east through the
terminals into this evening.

SHRA/TSTMs should be east of the city terminals by around 00z.
Until then, temporary NW winds possibly gusting 20-25 kt.
Otherwise, winds S-SW up to around 10 kt before weakening and
veering W later this evening, then NW overnight.

VFR outside of TSTMs where MVFR prevails. MVFR/IFR over KISP and
KGON probably lasts into early evening. NY Metro Enhanced
Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TSTMS/SHRA with MVFR could last until
2300-2330Z.

KLGA TAF Comments: TSTMS/SHRA ends by 2230-2245.

KEWR TAF Comments: Low chance of TSTM over terminal - threat
ends by 0z.

KTEB TAF Comments: Low chance of TSTM over terminal - threat
ends by 0z.

KHPN TAF Comments: No tactical amendments scheduled and no
strategic amendments expected.

KISP TAF Comments: TSTMS might not go directly over terminal,
and only pass nearby within 5-10 miles.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday-Tuesday...VFR.

&&

.MARINE...
SCA for hazardous seas continues through tonight on all ocean
waters, and E of Fire Island Inlet into daytime Friday.
Otherwise, quiet conditions expected through the period.

&&

.HYDROLOGY...
Showers and thunderstorms through today are forecast to result
in additional average rainfall amounts of up to 1/2 inch.
Heavier cells could produce over an inch of rain and produce
minor urban and poor drainage flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Friday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ355.
     Small Craft Advisory for hazardous seas until 4 PM EDT Friday
     for ANZ350.
     Small Craft Advisory for hazardous seas until noon EDT Friday
     for ANZ353.

&&

SYNOPSIS...Fig/Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...Fig
AVIATION...JC/DW
MARINE...Fig/Goodman
HYDROLOGY...Fig/Goodman
EQUIPMENT...
Hazardous weather outlook, Jun 28, 4:41 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
541 PM EDT Thu Jun 28 2018

CTZ005>012-NYZ078-079-176-177-291600-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Northern Queens-Northern Nassau-
541 PM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

There is a slight risk for flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-291600-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
541 PM EDT Thu Jun 28 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

There is a slight risk for flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-291600-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
541 PM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067>074-291600-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
541 PM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

There is a slight risk for flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance heat index values could reach at least 105 degrees
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 28, 3:41 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New York NY
441 PM EDT THU JUN 28 2018

NJZ006-104>106-NYZ072-073-075-176>179-282145-
Hudson-Eastern Essex-Western Essex-Eastern Bergen-Northern
Queens-Southern Queens-Bronx-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Southern Nassau-
441 PM EDT THU JUN 28 2018

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
HUDSON...SOUTHEASTERN BERGEN...CENTRAL ESSEX...QUEENS...BRONX...
KINGS...NEW YORK (MANHATTAN) AND CENTRAL NASSAU COUNTIES...

At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Throgs Neck Bridge to Bloomfield.
Movement was east at 10 mph.

These storms will be near...
  Flushing and East Tremont around 445 PM EDT.
  Bayside around 450 PM EDT.
  Jamaica and Great Neck around 500 PM EDT.
  Little Neck around 505 PM EDT.
  Port Washington and Manhasset around 515 PM EDT.
  Elmont around 525 PM EDT.
  Fort Lee around 535 PM EDT.
  Mineola around 540 PM EDT.
  Mott Haven and Levittown around 545 PM EDT.

Locally heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4067 7402 4082 7433 4084 7417 4082 7413
      4085 7412 4089 7379 4085 7375 4088 7372
      4078 7344 4071 7343
TIME...MOT...LOC 2040Z 290DEG 8KT 4082 7379 4081 7416

MALOIT
Special weather statement, Jun 28, 3:46 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service New York NY
446 PM EDT THU JUN 28 2018

CTZ009-NYZ071-282115-
Southern Fairfield-Southern Westchester-
446 PM EDT THU JUN 28 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
FAIRFIELD AND SOUTH CENTRAL WESTCHESTER COUNTIES...

At 445 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bridgeport to Port Chester. Movement was
east at 25 mph.

Locations impacted include...
Bridgeport, Stamford, Norwalk, White Plains, Milford, Port Chester,
New Canaan, Fairfield, Greenwich, Stratford, Trumbull, Harrison,
Westport, Darien and Wilton.

Locally heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4102 7385 4116 7347 4118 7337 4123 7328
      4121 7326 4123 7325 4122 7311 4115 7310
      4115 7319 4111 7326 4110 7334 4105 7338
      4105 7345 4099 7357 4100 7361 4099 7363
      4099 7360 4096 7366
TIME...MOT...LOC 2045Z 283DEG 21KT 4116 7319 4102 7365

MALOIT
Special weather statement, Jun 28, 4:37 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
537 PM EDT THU JUN 28 2018

NYZ078>081-177-282215-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northern
Nassau-Northeast Suffolk-
537 PM EDT THU JUN 28 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SUFFOLK
AND NORTHEASTERN NASSAU COUNTIES...

At 536 PM EDT, radar indicated thunderstorms were located along a
line extending from near Rocky Point to near Stony Brook to near
Oyster Bay. Movement was southeast at 15 mph.

These storms will be near...
  Hauppauge and Stony Brook around 540 PM EDT.
  Rocky Point around 545 PM EDT.
  Centereach around 550 PM EDT.
  Ronkonkoma and Middle Island around 555 PM EDT.
  Wading River and Coram around 600 PM EDT.
  Holbrook around 605 PM EDT.
  Medford and Sayville around 610 PM EDT.
  Brentwood and Shirley around 615 PM EDT.

Locally heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4067 7308 4075 7290 4072 7312 4069 7315
      4069 7339 4079 7345 4080 7350 4091 7361
      4093 7352 4090 7349 4093 7350 4091 7342
      4093 7341 4091 7322 4098 7309 4098 7275
      4085 7251 4079 7262 4067 7302
TIME...MOT...LOC 2136Z 314DEG 13KT 4098 7295 4087 7315 4089 7349

MALOIT
Local storm report, Jun 28, 5:26 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
626 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLASH FLOOD      NORWALK                 41.09N  73.42W
06/28/2018                   FAIRFIELD          CT   BROADCAST MEDIA

            I-95 IMPASSABLE DUE TO FLASH FLOODING AT EXIT 16.

&&

FEB
Special weather statement, Jun 28, 5:29 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
629 PM EDT THU JUN 28 2018

CTZ005-NYZ068-282330-
Northern Fairfield-Putnam-
629 PM EDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
EASTERN PUTNAM COUNTIES...

At 629 PM EDT, a strong thunderstorm was located over Pawling, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sherman, Newtown, Brookfield, New Fairfield, Patterson and Putnam
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4165 7349 4164 7350 4153 7345 4150 7344
      4151 7339 4151 7338 4149 7337 4147 7332
      4147 7330 4146 7330 4145 7328 4148 7365
      4152 7365 4153 7353 4165 7352
TIME...MOT...LOC 2229Z 279DEG 27KT 4155 7360

PW
Local storm report, Jun 28, 5:35 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
635 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      DARIEN                  41.05N  73.48W
06/28/2018                   FAIRFIELD          CT   LAW ENFORCEMENT

            HEIGHTS ROAD, POST ROAD AT TOKENEKE ROAD, POST ROAD AT
            THORNDAL CIRCLE, AND HOYT STREET AT BRIAR BRAE ROAD ARE
            CLOSED DUE TO FLOODING.

&&

FEB

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kings

When
June 28, 5:38 PM EST to 6:19 PM EST
Where
Kings County, 0.88 mi SSE of Brooklyn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.638, -73.927

The junction of Kings Highway and East 53rd Street was closed due to flooding in East Flatbush.

Flash Flood, Queens

When
June 28, 5:47 PM EST to 6:19 PM EST
Where
Queens County, 1.33 mi SW of Springfield Gardens to 1.28 mi SW of Springfield Gardens
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.666, -73.787

South Conduit Avenue was closed due to flooding under the JFK Expressway near JFK Airport.

Flash Flood, Queens

When
June 28, 5:49 PM EST to 6:19 PM EST
Where
Queens County, 0.45 mi N of Long Is City to 0.52 mi NNW of Long Is City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.736, -73.931

Greenpoint Avenue was closed due to flooding at Borden Avenue in Sunnyside.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764705, 764719, 764720.